Author(s): Konaka A, Kato S, Tanaka A, Kunikata T, Korolkiewicz R,
Abstract Share this page
Abstract Roles of enterobacteria, nitric oxide (NO) and neutrophil in indomethacin-induced small intestinal lesions were examined in rats. Indomethacin (10 mg kg-1), administered s.c. as a single injection, caused haemorrhagic lesions in the small intestine, mostly in the jejunum and ileum. The lesions were first observed 6 h after administration of indomethacin, the severity increasing progressively with time up to 24 h later. Following indomethacin, the enterobacterial numbers, inducible NO synthase (iNOS) activity and NO production in the intestinal mucosa were also increased with time, and changes in the former preceded those in the latter two as well as the occurrence of intestinal damage. Treatment of the animals with both NG-nitro-L-arginine methyl ester (L-NAME) and aminoguanidine prevented intestinal lesions induced by indomethacin, with suppression of NO production. Both dexamethasone and FR167653 (an inhibitor of interleukin-1 beta/tumour necrosis factor-alpha production) also reduced the severity of intestinal lesions as well as the increase in iNOS activity following administration of indomethacin. Likewise, the occurrence of intestinal lesions was attenuated by pretreatment of the animals with anti-neutrophil serum (ANS). None of these treatments, however, affect the translocation of enterobacteria in the mucosa. By contrast, ampicillin (an anti-bacterial agent) suppressed the increase in mucosal iNOS activity as well as the enterobacterial numbers invaded in the mucosa and inhibited the occurrence of intestinal lesions after administration of indomethacin. These results strongly suggest that enterobacterial translocation in the mucosa is the first step required for activation of various factors such as iNOS/NO and neutrophils, all involved in the pathogenesis of indomethacin-induced intestinal lesions.
This article was published in Pharmacol Res
and referenced in Pharmaceutica Analytica Acta